Effingham Daily News, Effingham, IL

April 10, 2014

Heroin overdoses frequent challenge

Jackson Adams and Cathy Griffith Daily News
Effingham Daily News

---- — When he began his career in the mid 1980s with the county EMS service, Terry White said calls about a potential heroin drug overdose were rare.

Now, it's a weekly occurrence for first responders, and it's a problem that doesn't seem to be going away.

"The last six months to a year it seems like we're almost going on a steep stair-step to those calls," said White, who is now a director of Effingham City-County Ambulance. "Two years ago, it was very rare. As far as the last year or the last six months, it seems like it's become almost a monthly, if not weekly, issue for people, with anywhere from serious side effects to death."

The eruption of heroin use in recent years has local medical professionals having to find ways to deal with potentially fatal overdoses in patients, which oftentimes leave them unconscious, vomiting or unaware before death, with some patients exhibiting violence even when being brought in for treatment. The best line of defense for medical professionals has been naloxone, an antidote which is injected via syringe which can stop an opiate overdose before it leads to death, with few side effects when correctly administered.

"In my opinion, our best treatments are naloxone and time," said Bob Ingram, director of emergency services and ICU at St. Anthony's Memorial Hospital.

Ingram said naloxone is often administered either at the hospital or by EMS professionals before a patient is brought to the ER, but FDA approval for a new version of the drug could put the power to stop an overdose in the hands of anyone. Evzio, a newly approved device similar to the allergy EpiPen, can be used through clothing to administer naloxone and stop an overdose early, without a trained medical professional present. The device provides verbal instructions much like a defibrillator once it is turned on and can be prescribed for family members or caregivers to keep on hand. Ingram said he is skeptical of overall widespread access to naloxone.

"I'm not sure that I'm the biggest fan of it," he said.

White said the focus should be on preventing medical professionals from even needing to step in with an antidote by cutting off heroin use before it becomes a problem. White believes parents and community members should be mindful of the symptoms of heroin use and the tell-tale signs of someone on the drug — namely lethargy, dry mouth, flushed skin, suddenly nodding off, vomiting and nausea — and assist the person to find help before a problem develops.

"I would encourage families to recognize the symptoms of this and get them help before it comes in my arena or law enforcement," he said.

Heartland Human Services Outpatient Clinical Director Kurt Simon has been helping area residents with substance abuse treatment for more than a decade.

"I've never seen anything quite like this," he said

Not only has heroin abuse increased, but the drug itself has changed from when it was known as a "gutter" drug.

"Heroin back in the day use to be the drug of choice for those on the low socioeconomic status," said Simon.

What is being produced now is still cheap, but high quality. Simon said that is because bumper crops coming from Asia and Afghanistan across the border have driven down the price, so it's affordable to anybody.

The demand for heroin stems from an upswing in prescription pain pill abuse. As physicians began to closely monitor prescriptions, addicts started to look elsewhere for another opiate.

"It's an opiate, so anyone addicted to opiate painkillers will satisfy addiction with heroin," he said, adding that addiction is mainly seen in those ages 20 to 30 across all socioeconomic groups.

"It's across the board," he said.

The drug is made more lethal by its purity level. For a seller to increase heroin's profitability, it has to be laced with another substance. The purer the substance, the greater the risk of an overdose.

"The problem is if they switch dealers and the person cuts it differently, the buyer doesn't know what strength they're getting. If they end up using the same amount that has a higher strength, they end up overdosing," said Simon.

Simon said treatment varies for someone addicted to the drug, from inpatient detox to outpatient and new medications have proved helpful in achieving sobriety. But, he added, recovery is a lifelong process.

"Opiates are very difficult, because receptors in the brain are so sensitive to it.," he said.

Simon said a former addict will continue to crave the substance for a long time.

"Even addicts 10 years after will still have dreams they've used that seem so real," he said.

Simon said the most effective help is through group support.

"Narcotics anonymous is the best option to stay clean," he said.

White said being able to address continued use of the drug from any avenue is going to prevent tragedy in young people already using heroin and other opiates.

"It's time to, instead of watching these people circle the drain, see what we can do to elevate them above that and get them some help," he said. "It's sad to see some of these people die so young without a chance at life."

Jackson Adams can be reached at 217-347-7151, ext. 131, or at jackson.adams@effinghamdailynews.com or via Twitter @EDNJAdams.